Alert archive / Texas / Wind Advisories in 2020

Wind Advisory 25, NWS El Paso, TX

December 14, 2020El Paso County, Texas

NWS El Paso, TX issued this wind advisory at Dec 14, 2020, 11:22 AM MST for El Paso County, Texas. It took effect at Dec 14, 2020, 11:00 PM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 14, 2020, 11:22 AM MST (18:22 UTC)
In effect from
Dec 14, 2020, 11:00 PM MST
Expired
Dec 15, 2020, 7:00 AM MST
In force
8 hr
Issued by
NWS El Paso, TX

County El Paso County, TX

The radar

The El Paso radar (KEPZ), 45 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 6.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2020-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2020-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2134 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

962 
WWUS74 KEPZ 141822
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso TX/ Santa Teresa NM
1122 AM MST Mon Dec 14 2020

TXZ419-151400-
/O.NEW.KEPZ.WI.Y.0025.201215T0600Z-201215T1400Z/
Eastern/Central El Paso County-
Including the cities of East and Northeast El Paso, Socorro, 
and Fort Bliss
1122 AM MST Mon Dec 14 2020

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 7 AM MST 
TUESDAY...

* WHAT...West to northwest winds 30 to 35 mph with gusts up to 45
  mph expected.

* WHERE...East Slopes of the Franklin Mountains including Central
  and East El Paso.

* WHEN...From 11 PM this evening to 7 AM MST Tuesday.

* ADDITIONAL DETAILS...The strongest winds will occur between 12AM
  and 4AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Brown

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Dec 14, 10:19 AM MST, 1 hour 3 minutes earlier.

Area forecast discussion, Dec 14, 10:19 AM MST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1019 AM MST Mon Dec 14 2020

.AVIATION...18Z TAF CYCLE
VFR conditions expected with variable high clouds at 200-250.
Winds will be fairly light, less than 10 knots from 270-310, for
the first 6-12 hours of the period, but an upper-level disturbance
will begin to affect the area after 6z. Winds of 15-20 with gusts
up to 25 kts will be common from 270-300. These speeds are a bit
uncertain, and lighter winds will increase LLWS issues as winds
around 2000 ft AGL will be near 40 knots. ELP will see the
strongest winds given their proximity to mountains with sustained
winds of 20-25 knots and gusts 30-35 knots. An isolated gust over
40 knots cannot be ruled out as well. Winds will begin to ease
between 12-15z.

&&

34

.PREV DISCUSSION...328 AM MST Mon Dec 14 2020...

.SYNOPSIS...
A dry and cool period ahead as dry west/northwest flow aloft
dominates this week. A cold front will move through this
afternoon, bringing breezy winds and continued cool temperatures.
Tuesday through Thursday will be rather quiet as we are in between
systems. Temperatures will climb back to near normal by Thursday.
Another cold front moves in later Friday. This will bring some
more winds to the area along with cooler temperatures for the
weekend.

&&

.DISCUSSION...
.SHORT TERM...Today and Tonight...
Zonal to southwest upper level flow today with stronger speeds aloft.
This will induce some light lee side troughing on the east side of
the southern Rocky Mountains, including the Sacramento Mountains. As
a result, surface winds become southwesterly to westerly and
increase speeds to breezy. Winds will remain under advisory levels
area wide. Temperatures will warm a couple degrees from today with
the favorable wind direction. Cirrus clouds will move in and out of
the area in the morning, filling up more of the sky in the afternoon
hours.

Another upper level system quickly approached to our north this
afternoon and evening. This system drops down from the Great Basin
region again, but has little moisture to work with. There is a
very small chance of light snow overnight in the northern Mountain
areas. A Pacific cold front moves through the area early Tuesday
morning. Stronger winds and cooler temperatures will result from
this for Tuesday morning. Strongest winds gusts will be on the
eastern slopes of terrain. Winds will calm down quickly as the
front pushes all the way through by sunrise Tuesday.

&&

.LONG TERM...Tuesday through Sunday...
Active but mostly benign pattern continues for the new week ahead.
Tuesday begins with the exiting low from Monday and a low
amplitude ridge building over the area, thus very little to
mention for Tuesday through Thursday. Little or no clouds with
temperatures slowly warming back to normal.

Next upper low moves to the Great Basin Thursday and then over
Colorado and northern New Mexico Friday. GFS shows front aloft
moving out ahead of the system Thursday afternoon with just some
higher clouds. Main trough and surface front then move through
Friday afternoon or early evening. Expect a breezy afternoon
Friday just ahead of the front, with the warmest temperatures of
the forecast. Post frontally, still some breezy northwest winds
Friday night with colder air filtering in. Models have been
trending the trough a bit further south, so some flurries not out
of the question for the mountains. Left POPs out for now-still
warrants a look if future models continue trend.

&&

.FIRE WEATHER...
The upcoming week will see temperatures stay within about 5 degrees
of average. While dew points will remain in the teens most days,
relative humidities will stay in the upper teens and 20s.  A couple
of upper troughs will affect the region this week with breezy to
windy conditions possible early Tuesday morning and Friday. As is
typical this time of the year, mixing heights will be low(< 5000ft)
which will prevent vent rates from getting much better than fair.

&&

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 55  32  53  27 /   0   0   0   0
Sierra Blanca           55  30  51  23 /   0   0   0   0
Las Cruces              52  27  52  22 /   0   0   0   0
Alamogordo              50  28  49  21 /   0   0   0   0
Cloudcroft              41  16  32  14 /   0   0   0   0
Truth or Consequences   48  28  51  24 /   0   0   0   0
Silver City             47  24  45  24 /   0   0   0   0
Deming                  53  26  53  19 /   0   0   0   0
Lordsburg               57  26  50  19 /   0   0   0   0
West El Paso Metro      54  32  53  29 /   0   0   0   0
Dell City               53  29  51  19 /   0   0   0   0
Fort Hancock            59  32  56  23 /   0   0   0   0
Loma Linda              50  29  45  26 /   0   0   0   0
Fabens                  57  33  54  25 /   0   0   0   0
Santa Teresa            53  30  52  23 /   0   0   0   0
White Sands HQ          52  31  51  27 /   0   0   0   0
Jornada Range           51  27  50  21 /   0   0   0   0
Hatch                   52  26  52  20 /   0   0   0   0
Columbus                55  30  52  24 /   0   0   0   0
Orogrande               54  28  50  21 /   0   0   0   0
Mayhill                 49  23  43  19 /   0   0   0   0
Mescalero               47  21  40  15 /   0   0   0   0
Timberon                44  22  41  15 /   0   0   0   0
Winston                 45  22  44  13 /   0   0   0   0
Hillsboro               48  25  50  19 /   0   0   0   0
Spaceport               49  26  49  20 /   0   0   0   0
Lake Roberts            48  21  46  17 /   0   0   0   0
Hurley                  48  23  47  17 /   0   0   0   0
Cliff                   51  24  51  21 /   0   0   0   0
Mule Creek              48  24  46  23 /   0   0   0   0
Faywood                 49  25  49  22 /   0   0   0   0
Animas                  59  26  52  20 /   0   0   0   0
Hachita                 57  26  51  18 /   0   0   0   0
Antelope Wells          61  28  54  23 /   0   0   0   0
Cloverdale              57  27  48  25 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/34
Hazardous weather outlook, Dec 14, 6:04 AM MST, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
604 AM MST Mon Dec 14 2020

NMZ401>417-TXZ418>424-151315-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
604 AM MST Mon Dec 14 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

A coldfront passage late tonight will give the higher terrain and
east slopes some gusty winds. Otherwise temperatures will be cold
tomorrow morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Cooler temperatures Tuesday, otherwise no hazardous weather is
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

ED

Nearby

Wind Advisories in Texas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.